Hail, Roseau
- When
- September 9, 11:15 PM CST
- Where
- Roseau County, 1.53 mi ENE of Malung
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 48.790, -95.690
A cluster of strong thunderstorms moved into northwest Minnesota during the early morning hours of September 10th. Hail fell at the same point in northern Malung Township twice.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cluster of strong thunderstorms moved into northwest Minnesota during the early morning hours of September 10th. Hail fell at the same point in northern Malung Township twice.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 9, 9:46 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Grand Forks ND 1046 PM CDT Sun Sep 9 2018 .UPDATE... Issued at 1046 PM CDT Sun Sep 9 2018 Updated aviation discussion for 06z TAF issuance. UPDATE Issued at 932 PM CDT Sun Sep 9 2018 Updated rain chances to reflect latest radar returns. The previously mentioned line of storms in the southern valley has weakened considerably after sunset. Suspect to still see isolated storms amidst shower activity overnight, but severe threat has ceased. The final area of showers along the front has moved into northeast and central ND and will work through the area eastward overnight. UPDATE Issued at 652 PM CDT Sun Sep 9 2018 Increased rain chances for southern valley due to formation of line of storms from Jamestown ND to Mobridge SD, just ahead of the approaching cold front. Areas in the northern valley have not had capping break early this evening due to persistent cloud cover, and with sunlight waning, expect weaker activity to be the trend for areas north of Highway 2 this evening. In southern ND, a broken line of storms with some stronger and perhaps a few severe is poised to move eastward through this evening. && .SHORT TERM...(This afternoon through Monday) Issued at 344 PM CDT Sun Sep 9 2018 Mid level shortwave trough is beginning to build towards southeast Saskatchewan and southwest Manitoba. As the surface a warm front current sits near the Red River Valley, while a cold front has set up over western ND. Clearing skies with steep mid level lapse rates has supported 1000-3000 J/KG of ML CAPE according to current RAP analysis over central ND, while better deep layer shear is offset to the northwest of our CWA closer to surface cold front and surface low. CINh has decreased, so as front begins to push east this afternoon and forcing increases we should see showers/thunderstorms begin to develop first near the Devils Lake area, then over spread eastern ND through the evening, and eventually push across northwest MN through early Monday morning. Better lift will tend to be across our north closer to mid level trough, but frontogensis is still advertised to support activity even into our south (though coverage may not be as great). Regarding severe threat: The instability axis will make it as far east as the Red River Valley and with increasing shear along frontal zone. This should support a few strong or severe storms within larger shower/thunderstorms clusters through the evening weakening further east as instability begins to drop off overnight (towards the south and southwest). Threats should be on lower end of severe criteria (1 inch hail, 60 mph wind) though if higher instability/shear values were to occur larger hail threat may be possible. All shower/thunderstorm activity should exit our CWA to the east around sunrise Monday as surface high pressure brings dry westerly flow behind the cold front. While there may be a slight decrease in temps aloft behind the cold front Monday morning, temps recover by the afternoon under clear skies. Lows may be mild to to cloud cover/precip and only weak CAA, and highs Monday should be similar as today (generally in the 70s/near 80F). .LONG TERM...(Monday night through Sunday) Issued at 344 PM CDT Sun Sep 9 2018 A more SW flow aloft will set up, increasing temperatures and taking storm track farther to the north. The first of several shortwaves looks to move through late Tue, dragging a cold front through while increasing thunderstorm chances Tue afternoon night. The frontal passage will usher in some cooler temps for Wed. The active pattern will continue into the end of the week as a quasi stationary surface boundary interacts with additional shortwaves to instigate sporadic chances for pcpn. Confidence in exact timing and specifics of convection strength is low, but overall a wetter and closer to average temp regime will be setting up for the region. Warmest day will be Tue ahead of the surface front, with highs in the 80s, before falling back into the 70s and then 60s as the week ends. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1046 PM CDT Sun Sep 9 2018 Scattered showers and storms will develop along a cold front moving through from west to east tonight. Ahead of this activity, expect low VFR cigs and gusty south winds. Sites in the vicinity of showers and storms will see MVFR or IFR cigs and vsbys, affecting sites along and east of the Red River Valley overnight and into early Monday morning. MVFR to IFR stratus may linger for the BDE to BJI to PKD and eastward into the early to mid morning Monday. Behind the front, sites will see VFR conditions and winds will shift to the west and northwest, becoming light as high pressure moves in on Monday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...BP SHORT TERM...DJR LONG TERM...WJB AVIATION...BP
Hazardous Weather Outlook...UPDATED National Weather Service Grand Forks ND 659 PM CDT Sun Sep 9 2018 MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054- 110000- West Polk-Norman-Clay-Kittson-West Marshall-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 659 PM CDT Sun Sep 9 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight A broken line of showers and thunderstorms will develop this evening and push eastward through the area. Hail up to 1 inch in diameter and wind gusts to 60 mph will be possible with the strongest storms associated with this activity. Storms will move east into Minnesota overnight, clearing out from west to east. .DAYS TWO THROUGH SEVEN...Monday through Saturday Shower and thunderstorm activity is expected in the area Tuesday afternoon into Tuesday night, with some strong to severe storms possible. Additional showers and thunderstorms will be possible on and off into next weekend, but confidence is low regarding any details at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. MNZ005-006-008-009-013>017-022>024-027>032-040-110000- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 659 PM CDT Sun Sep 9 2018 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Tonight Showers and thunderstorms will move into the area late tonight. Frequent lightning and brief downpours will be possible with this activity. .DAYS TWO THROUGH SEVEN...Monday through Saturday Shower and thunderstorm activity is expected in the area Tuesday afternoon into Tuesday night, with some strong to severe storms possible. Additional showers and thunderstorms will be possible on and off into next weekend, but confidence is low regarding any details at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. BP
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
711 PM CDT SUN SEP 9 2018
NDZ038-100115-
Barnes ND-
711 PM CDT SUN SEP 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARNES COUNTY UNTIL 815
PM CDT...
At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spiritwood Lake, or 28 miles west of Valley City, moving east at 25
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Urbana around 735 PM CDT.
Eckelson and Leal around 740 PM CDT.
Sanborn and Rogers around 755 PM CDT.
Bald Hill Dam around 810 PM CDT.
Valley City around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4712 9847 4713 9796 4686 9798 4691 9844
4698 9844 4698 9847
TIME...MOT...LOC 0010Z 274DEG 22KT 4702 9860
RiddleThe Fargo/Grand Forks radar (KMVX), 185 km away, was scanning. The volume nearest the first event began at 05:13 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773286, 773287.